From Vermont, USA:
My 18-year-old daughter had a flu shot two days ago. Her diabetes is well controlled; she uses a pump and a glucose sensor. Last night, at 2 a.m., she started to spike, going from 175 mg/dl [9.8 mmol/L] to 405 mg/dl [22.5 mmol/L]. She does see much of a dawn effect. Her site and insulin were fine and she had not eaten anything. Can the immune response from the flu shot cause this?
Immunizations, including flu vaccines, are mild infections so that the body learns to protect from the natural infections. So, this is not so uncommon and should be handled like other sick days with 10 to 20% more insulin, checking for ketones and ensuring that hydration remains adequate. Usually, it's a modified infection so does not last quite as long as the "real" infections. If you have any questions, please contact your diabetes team.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.